Namenda Anyone?

Discussion in 'Fibromyalgia Main Forum' started by LostHearts, May 5, 2006.

  1. LostHearts

    LostHearts New Member

    Lately I have been experiencing severe memory loss. Not that it is new, but the severity has reached a point where I am fearing the worst--Alheizmers. I'm often at a loss now as to day, month, year etc. I will "lose" things, or forget where I put them, within minutes. I didn't even remember that my doctor had given me medications to try at my last appointment. When the nurse asked me how did the meds work, I said "what meds?". Yes, I had forgotten I was to start on a med to help memory!

    Well, here we go again. I am sitting with the packet on my lap. It's called Namenda (memantine) and my only concern is if I have a reaction like I did to Topamax--it turned me into a paranoid schizophrenic, very confused and frightened to even leave my home. I also had no appetite and what I did eat tasted simply horrible.

    So I was wondering if anyone here has tried this drug which is supposed to improve memory. My doc feels that the awful stress my hubby and I are under on a daily basis is a great contributor to the memory and concentration problems.

    Any thoughts would be most appreciated!
  2. victoria

    victoria New Member

    we really couldn't see much difference -

    and I was just reading that there are doubts about it helping beyond about a year if/when it does help...

    and I suppose it all depends on the reason for the memory loss, whether it is from the plaques (only detectable at autopsy) or vascular dementia or other things... ie, my son at 18 doesn't have a good memory, cuz he has chronic Lyme.

    Some medicactions or interactions between them may be causing or making your memory worse than it would be.

    There are some supplements that may be of help - pyracetam and vinpocetine to name 2, also DMAE.

    Hope this helps... one thing about this DDs in general, is that our memories are worse for whatever reason.

    Hope this helps,
    Victoria

  3. LostHearts

    LostHearts New Member

    I've had memory problems on and off, probably, as you state, due to medications. But the last 2 months have found a very severe deterioration. The doc says, and I agree, that it is due to the constant stress I am being subjected to on top of all the pain I have.

    Since he can't do anything about the stress (except maybe give me $100,000) he thought this worth a try. However, I've been very afraid of new drugs since my horrible topamax experience.

    The side effects seem very low. Maybe it's worth a try. He said sometimes it helps, sometimes it doesn't. He also said if we could only find a way to reduce the horrible stress (i.e., win our lawsuit, my hubby get his proper inheritance that his sister is stealing from him, live in a decent house etc.) my problems would reduce by 50%. He's probably right!
  4. LdyM

    LdyM New Member

    Dr. Holtorf gave me a 30 day sample when I was seeing him. It graduated from a low dose to higher at the end of the 30 days.

    It seemed to help, but I'm not sure if it was my imagination, as the time period was only a month.

    The incident that occurred that made me think perhaps there was a difference, was that a simple knitting pattern was crystal clear to me the first time I read it. As I said it was a very simple pattern, but usually this would have been quite difficult and confusing for me to follow, as are cooking recipes.

    I wish I had the money to try it for a longer period. I have only Kaiser insurance and had to stop seeing Dr. Holtorf. I haven't tried to get it from my Kaiser M.D., as I just don't have the energy to fight/convince him that it might help.

    I noticed no side-effects. I sure hope it works for you. My mother is 85 and has Alzheimer's. I am 62 and have CFIDS.

    ***LdyM
    [This Message was Edited on 05/06/2006]
  5. joanng

    joanng New Member

    for awhile. My dr prescribed it for my fibro and I got severely depressed while I was on it. Fortunately, I had suffered from depression in the past so I knew what I was feeling was depression. I stopped taking it and told the dr and he said that was a known side effect. I would say try it, and if you start feeling a wierd in anyway, stop. You can't live in fear especially if the med might end up being helpful to you. Good luck.
  6. LostHearts

    LostHearts New Member

    It would be wonderful if I could suddenly be able to follow instructions again. Even when I try to collate something, I can feel my brain short circuiting, trying to understand and make sense of stuff. It's great to hear that the drug may make things more clear for me.

    On the other hand, I am depressed right now. For that reason, one can understand my concern. Between depression, anxiety and stress, it seems its hard to make a decision about any new med (I can't even do that!). In reading the info on the web, it can cause some mental problems involving depression and even suicidal thinking, though these are supposed to be very rare.

    But I will try it very slowly. The doses are titrated and who knows, things might seem clear to me again. If there are any signs of agitation or whatever, I'll stop taking it.

    My doc says it will either work or do nothing. If I don't try it, I'll never know. The really bad Topamax effect did not happen right away, it took a few weeks, so I'll sort of just monitor myself. It's also good to have a husband who is a nurse. He is likely perhaps even more so then me to notice anything change--good or bad. Just that with the way things are, it might be difficult to differentiate between getting worse because of the ways things are going or if its the pill.

    Thanks to everyone. I sincerely appreciate anyone sharing their experiences with me. Things are really pretty bad at this point. So who knows, if it helps my memory and thinking, it will make me feel better!
  7. LostHearts

    LostHearts New Member

    OK, took my first pill. About 1 hour later I suddenly felt like a fog had lifted. My head cleared up! I didn't feel that awful haze that seemed to engulf my brain.

    As a bonus, my hubby looked at me and said "You're eyes are bright again". Even if it just makes the fog go away for a while, it'll be worth it.

    I'll be sure to watch out for any signs of depression or anything else that might occur. But just to feel the difference in my brain plus know that my eyes don't have the usual glazed look has actually lifted my spirits.

    thanks to all...P.S. For a while I did feel a bit light-headed or dizzy but that feeling has gone now. It is 5 hours and my head is still clear. A medication that is actually going to WORK for change? Naw...can't be. Anyway, it's worth taking the chance as I'm really frightened by memory loss and not being able to comprehend things like I used to.
  8. ANNXYZ

    ANNXYZ New Member


    compounded pregnenolone , a memory hormone . You might look into it .

    I have never heard anyone discuss their personal experience with it .